Alert archive / Virginia / Flood Watches in 2012

Flood Watch 1, NWS Blacksburg, VA

January 10, 20125 counties in North Carolina; 14 counties in Virginia

NWS Blacksburg, VA issued this flood watch at Jan 10, 2012, 2:54 PM EST for 5 counties in North Carolina; 14 counties in Virginia. It took effect at Jan 11, 2012, 12:00 AM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2012, 2:54 PM EST (19:54 UTC)
In effect from
Jan 11, 2012, 12:00 AM EST
Expired
Jan 11, 2012, 9:21 PM EST
In force
21 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Carroll County, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WGUS61 KRNK 101954
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EST TUE JAN 10 2012

...HEAVY RAIN LATE TONIGHT THROUGH WEDNESDAY NIGHT...

.A LOW PRESSURE SYSTEM OVER LOUISIANA WILL MOVE INTO THE CENTRAL
APPALACHIANS ON WEDNESDAY. THIS WILL BRING A PROLONGED PERIOD OF
WIDESPREAD MODERATE TO HEAVY RAIN TO THE REGION LATE TONIGHT INTO
WEDNESDAY NIGHT. 

NCZ001>003-018-019-VAZ009-012>017-022-032-033-110900-
/O.NEW.KRNK.FA.A.0001.120111T0500Z-120112T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT
254 PM EST TUE JAN 10 2012

...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY 
  NC...ASHE...SURRY...WATAUGA AND WILKES. IN VIRGINIA... 
  CARROLL...FLOYD...FRANKLIN...GRAYSON...MONTGOMERY...PATRICK... 
  PULASKI...ROANOKE...SMYTH AND WYTHE. 

* FROM MIDNIGHT EST TONIGHT THROUGH LATE WEDNESDAY NIGHT

* ONE TO THREE INCHES OF RAIN IS EXPECTED WITH LOCAL HIGHER
  AMOUNTS ON THE EASTERN SLOPES AND IN THE FOOTHILLS OF THE BLUE
  RIDGE. 

* SMALL STREAMS AND CREEKS WILL RISE IN RESPONE TO THIS RAINFALL.
  MINOR FLOODING IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
5 follow-up statements
289 
WGUS61 KRNK 110325
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EST TUE JAN 10 2012

...HEAVY RAIN WEDNESDAY THROUGH WEDNESDAY NIGHT...

.A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE INTO
THE CENTRAL APPALACHIANS WEDNESDAY. THIS WILL BRING A PROLONGED
PERIOD OF WIDESPREAD MODERATE TO HEAVY RAIN TO THE REGION WEDNESDAY
INTO WEDNESDAY NIGHT.

NCZ001>003-018-019-VAZ009-012>017-022-032-033-111130-
/O.CON.KRNK.FA.A.0001.120111T0500Z-120112T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT
1025 PM EST TUE JAN 10 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... 
  SURRY...WATAUGA AND WILKES. IN VIRGINIA...CARROLL...FLOYD... 
  FRANKLIN...GRAYSON...MONTGOMERY...PATRICK...PULASKI... 
  ROANOKE...SMYTH AND WYTHE. 

* THROUGH LATE WEDNESDAY NIGHT

* ONE TO THREE INCHES OF RAIN IS EXPECTED WITH LOCAL HIGHER 
  AMOUNTS ON THE EASTERN SLOPES AND IN THE FOOTHILLS OF THE BLUE 
  RIDGE. 

* SMALL STREAMS AND CREEKS WILL RISE IN RESPONSE TO THIS 
  RAINFALL. MINOR FLOODING IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
296 
WGUS61 KRNK 110840
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EST WED JAN 11 2012

...HEAVY RAIN POSSIBLE TODAY INTO TONIGHT...

.A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE
NORTHEAST INTO THE CENTRAL APPALACHIANS TODAY BEFORE PASSING NORTH
OF THE REGION TONIGHT. THIS WILL BRING A PROLONGED PERIOD OF WIDESPREAD
RAIN...WITH PERIODS OF MODERATE TO HEAVY RAIN POSSIBLE BY THIS
AFTERNOON INTO TONIGHT.

NCZ001>003-018-019-VAZ009-012>017-022-032-033-111645-
/O.CON.KRNK.FA.A.0001.000000T0000Z-120112T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT
340 AM EST WED JAN 11 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... 
  SURRY...WATAUGA AND WILKES. IN VIRGINIA...CARROLL...FLOYD... 
  FRANKLIN...GRAYSON...MONTGOMERY...PATRICK...PULASKI... 
  ROANOKE...SMYTH AND WYTHE. 

* THROUGH LATE TONIGHT.

* ONE TO THREE INCHES OF RAIN IS EXPECTED WITH LOCAL HIGHER
  AMOUNTS POSSIBLE ON THE EASTERN SLOPES AND IN THE FOOTHILLS OF
  THE BLUE RIDGE.

* SMALL STREAMS AND CREEKS WILL RISE IN RESPONSE TO THIS 
  RAINFALL. MINOR FLOODING IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
062 
WGUS61 KRNK 111604
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EST WED JAN 11 2012

...HEAVY RAIN POSSIBLE TODAY INTO TONIGHT...

.A LOW PRESSURE SYSTEM OVER THE TENNESSEE VALLEY WILL MOVE
NORTHEAST INTO THE CENTRAL APPALACHIANS TODAY BEFORE PASSING NORTH
OF THE REGION TONIGHT. THIS WILL BRING A PROLONGED PERIOD OF
WIDESPREAD RAIN...WITH PERIODS OF MODERATE TO HEAVY RAIN POSSIBLE
INTO TONIGHT.

NCZ001>003-018-019-VAZ009-012>017-022-032-033-120000-
/O.CON.KRNK.FA.A.0001.000000T0000Z-120112T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT
1104 AM EST WED JAN 11 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... 
  SURRY...WATAUGA AND WILKES. IN VIRGINIA...CARROLL...FLOYD... 
  FRANKLIN...GRAYSON...MONTGOMERY...PATRICK...PULASKI... 
  ROANOKE...SMYTH AND WYTHE. 

* THROUGH LATE TONIGHT

* ONE TO THREE INCHES OF RAIN IS EXPECTED WITH LOCALLY HIGHER
  AMOUNTS POSSIBLE ON THE EASTERN SLOPES AND IN THE FOOTHILLS OF
  THE BLUE RIDGE.

* SMALL STREAMS AND CREEKS WILL RISE IN RESPONSE TO THIS 
  RAINFALL. MINOR FLOODING IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
958 
WGUS61 KRNK 120034
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EST WED JAN 11 2012

...HEAVY RAIN POSSIBLE THIS EVENING...

.A LOW PRESSURE SYSTEM OVER EASTERN KENTUCKY WILL MOVE
NORTHEAST OF THE REGION TONIGHT. THIS WILL END THE MODERATE TO
HEAVY RAIN BY LATE THIS EVENING.

NCZ001>003-018-019-VAZ009-012>017-022-032-033-120845-
/O.CON.KRNK.FA.A.0001.000000T0000Z-120112T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT
734 PM EST WED JAN 11 2012

...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... 
  SURRY...WATAUGA AND WILKES. IN VIRGINIA...CARROLL...FLOYD... 
  FRANKLIN...GRAYSON...MONTGOMERY...PATRICK...PULASKI... 
  ROANOKE...SMYTH AND WYTHE. 

* UNTIL 6 AM EST THURSDAY

* AN ADDITIONAL ONE HALF TO ONE INCH IS EXPECTED WITH LOCALLY
  HIGHER AMOUNTS POSSIBLE EARLY ALONG THE BLUE RIDGE.

* SMALL STREAMS AND CREEKS WILL RISE IN RESPONSE TO THIS 
  RAINFALL. MINOR FLOODING IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
001 
WGUS61 KRNK 120221
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EST WED JAN 11 2012



NCZ001>003-018-019-VAZ009-012>017-022-032-033-120330-
/O.CAN.KRNK.FA.A.0001.000000T0000Z-120112T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT
921 PM EST WED JAN 11 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA HAS
BEEN CANCELLED. HEAVIER SHOWERS HAVE EXITED MUCH OF THE
AREA...WITH ONLY A FEW LIGHT SHOWERS EXPECTED THE REST OF THE
NIGHT. NO FLOODING IS EXPECTED AT THIS TIME...SO THE WATCH HAS
BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flood watch went out at Jan 10, 12:45 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 10, 12:45 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EST TUE JAN 10 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA TODAY BEFORE
WEAKENING AND PASSING OFFSHORE THIS EVENING. STRONG LOW PRESSURE
WILL THEN LIFT NORTHEAST OUT OF THE GULF COAST STATES TONIGHT AND
ACROSS THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. AN ARCTIC COLD
FRONT SHOULD CROSS THE AREA LATER THURSDAY BRINGING A RETURN TO
MUCH COLDER WEATHER FOR LATE WEEK INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 925 AM EST TUESDAY...

SATELLITE AND SURFACE OBSERVATIONS SHOWED IMPROVEMENT IN THE
VISIBILITIES ACROSS THE FOOTHILLS AND PIEDMONT AND THE SURFACE
BASED LAYER OF FOG MIXING OUT. EXPECT LITTLE OF THE LOW CLOUD AND
FOG TO BE LEFT BY 16Z/11AM. DENSE FOG ADVISORY EXPIRED AT 9AM.

HRRR SHOWED SCATTERED TO BROKEN MID AND HIGH CLOUDS OVER THE
COUNTY WARNING AREA TODAY. HAVE ADJUSTED SKY COVER FOR THIS
TREND.

AS OF 550 AM EST TUESDAY...

BASED ON POOR VSBYS ALONG INTERSTATE 81 NORTH OF ROANOKE...WENT
AHEAD AND EXPANDED THE DENSE FOG ADVISORY TO COVER BOTH BOTETOURT
AND ROCKBRIDGE CTYS THRU MID MORNING. FOG IS SHOWING SOME SIGNS OF
DIMINISHING ACROSS THE ROANOKE VALLEY BUT ELSW MAY TAKE UNTIL MID
MORNING OR SO FOR IT TO FADE. REMAINDER UNCHANGED FOR NOW.

AS OF 315 AM EST TUESDAY...

MAIN CONCERN EARLY ON IS WITH DENSE FOG THAT REMAINS LOCKED IN ALONG
AND EAST OF THE BLUE RIDGE WHERE STRONGER WESTERLY WINDS ACROSS THE
MOUNTAINS HAVE BEEN UNABLE TO MIX THRU THE TRAPPED MOISTURE. SINCE
APPEARS THIS WILL PERSIST A WHILE LONGER HAVE ALREADY EXTENDED
THE GOING DENSE FOG ADVISORY FROM ROANOKE EAST THRU MID MORNING
WHILE CUTTING OUT A FEW MOUNTAIN CTYS WHERE WINDS ARE GUSTING MORE.
EXPECT ALL MOISTURE TO QUICKLY MIX OUT ONCE SOME HEATING DEVELOPS
AND DRIER AIR SPILLS EAST BY MID MORNING IF NOT SOONER.

OTRW ONCE THE FOG/LOW CLOUDS ERODE...BASICALLY EXPECTING MUCH
IMPROVED WEATHER TODAY AS WEAK HIGH PRESSURE BRIEFLY BUILDS IN FROM
THE WEST AND 85H TEMPS WARM. WILL AGAIN HAVE TO DEAL WITH SOME
SHEARED HIGH/MID CLOUDS ON THE NORTH EDGE OF THE UPPER LOW TO THE SW
BUT THINK MOST CLDNS WONT THICKEN UP EXCEPT PERHAPS OVER THE SW
UNTIL LATE GIVEN CONFLUENT FLOW ALOFT AND DRY AIR. THIS SUPPORTS A
PARTLY TO MOSTLY SUNNY AFTERNOON WITH WINDS DIMINISHING AS THE COLD
POOL ALOFT LIFTS OUT AND THE RIDGE BUILDS OVERHEAD. WITH THE NOSE OF
850 WARMING ACROSS THE WEST AND WEAK DOWNSLOPE OUT EAST...WENT MORE
OPTIMISTIC IN BOOSTING TEMPS CLOSER TO THE WARMER MAV...WITH ALL
EXCEPT THE HIGHER ELEVATIONS TOPPING 50 AND CLOSE TO 60 EAST.

DRY AIR WILL GIVE WAY TO INCREASING MOISTURE FROM THE SW THIS
EVENING AS THE LOW LEVEL FLOW TURNS MORE SE AND LIFT INCREASES WITH
THE CONVEYOR BELT OF PRECIP AHEAD OF THE UPPER SYSTEM TO THE SW.
MODELS HAVE TRENDED SLIGHTLY SLOWER WITH MOST RAIN NOT ARRIVING
ACROSS NW NC UNTIL AROUND MIDNIGHT BEFORE SPILLING OUT TO THE BLUE
RIDGE BY DAYBREAK. SINCE QUITE A QUICK ONSET OF ISENTROPIC LIFT
WHICH TYPICALLY ARRIVES FASTER...ONLY TWEAKED TIMING BACK SLIGHTLY
OVERNIGHT WITH LIKELY POPS TO THE BLUE RIDGE BY MORNING AND
CATEGORICAL SW ZONES...WHILE KEEPING ONLY CHANCE OUT EAST. DESPITE
THE UPPER SYSTEM MOVING TOWARD THE TN VALLEY...AND STRONG WAA
ALOFT...LATE NIGHT TIMING AFTER FAST EVENING COOLING AND DECENT
EVAPORATIVE COOLING POTENTIAL PER EASTERLY FLOW...COULD MEAN SOME
ISOLATED ICING TOWARD DAYBREAK ESPCLY VA BLUE RIDGE. THIS SEEN BEST
VIA LATEST NAM FCST SOUNDINGS WHICH SHOW A LAYER OF SUB-FREEZING
TEMPS LATE AROUND 3K FT WHICH WOULD FOCUS SOME ELEVATED ICING THREAT
ALONG THE PARKWAY MAINLY FLOYD CTY NE BY DAYBREAK. ALSO SOME SPOTTY
-FZRA POSSIBLE FAR NW INTO BATH AND GREENBRIER CTYS SIMILAR TO
MONDAY MORNING BUT THINKING HEAVIER PRECIP THERE WONT ARRIVE UNTIL
LATER. ELSW SHOULD BE MAINLY A COLD RAIN UNDER SUCH A LARGE WARM
NOSE ALOFT AND RISING DEWPTS WHICH SHOULD HELP LIMIT COOLING UNLESS
CLOUDS ARE SLOWER TO ARRIVE. THEREFORE KEPT MOST LOWS JUST ABOVE
FREEZING EXCEPT WARMER FAR SOUTH PER EARLY CLOUDS AND AROUND
BLUEFIELD WHERE GUSTY SE WINDS WILL HOLD TEMPS CLOSER TO 40.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 430 AM EST TUESDAY...

HEADING INTO WEDNESDAY MORNING...MODELS ARE CALLING FOR RAIN TO MAKE
ITS WAY INTO THE NORTH CAROLINA MOUNTAINS BY SUNRISE...AND SPREAD
QUICKLY NORTHEAST THROUGH THE MORNING. HAVE CONCERN THAT POCKETS OF
FREEZING RAIN WILL DEVELOP THROUGH MID MORNING WEDNESDAY...
ESPECIALLY ALONG THE BLUE RIDGE...DUE TO EVAPORATIVE COOLING AS
RAINFALL COOLS THE AIR...BRINGING SURFACE TEMPERATURES QUICKLY
DOWNWARD FROM THE MID 30S TO BELOW FREEZING. THAT STATED...
TEMPERATURES WILL RISE SLOWLY THROUGH THE MORNING...AND EXPECT ANY
POCKETS OF FREEZING RAIN WILL BE GONE BEFORE NOON. ALSO...WITH
RAINFALL EXPECTED TO START A LITTLE EARLIER IN THE MORNING COMPARED
TO PAST MODEL RUNS...EXPECT THIS WILL HAVE A GREATER LIMITING AFFECT
ON DAYTIME HEATING. HAVE TRENDED COOLER FOR WEDNESDAY HIGH
TEMPERATURES...CALLING FOR MID 30S TO NEAR 40 NORTH OF INTERSTATE
81...AND FOR LOW TO MID 40S FURTHER SOUTH.

RAINFALL IS STILL EXPECTED TO BE WIDESPREAD ACROSS OUR AREA DURING
THE AFTERNOON AND EARLY EVENING...AND WILL BE HEAVY AT TIMES...
ESPECIALLY ALONG THE BLUE RIDGE WHERE 2 TO 3 INCHES OF RAIN IS
EXPECTED...WITH ISOLATED HIGHER AMOUNTS. RAINFALL AMOUNTS OF 1 TO
1.5 INCHES AREA EXPECTED EVERYWHERE ELSE. AS SUCH...CANNOT RULE OUT
THE POSSIBILITY OF RAINFALL BRINGING SOME OF OUR CREEKS AND STREAMS
UP TO BANKFULL...IN ADDITION TO PONDING OF WATER AT SOME OF OUR LOW
WATER CROSSINGS AND POOR DRAINAGE AREAS. HOWEVER...WIDESPREAD
FLOODING IS NOT EXPECTED...AND ANY PROBLEMS WHICH DO DEVELOP WILL BE
MORE ALONG THE LINES OF NUISANCE LASTING FOR A FEW HOURS.

AT ANY RATE...THE LOW PRESSURE SYSTEM WILL PASS TO OUR EAST LATE
WEDNESDAY EVENING...WITH RAINFALL TAPERING OFF FROM SOUTHWEST TO
NORTHEAST AS WINDS BECOME SOUTHWESTERLY AND DRIER AIR MOVES INTO THE
AREA. TEMPERATURES WILL REBOUND THURSDAY MORNING IN THE WAKE OF THE
DEPARTING LOW AS CLOUD COVER BEGINS TO BREAK...AND WE CAN EXPECT
HIGHS TO RANGE FROM THE UPPER 40S IN SOUTHEAST WEST VIRGINIA...TO
NEAR 60 ACROSS SOUTHSIDE VIRGINIA DURING THE AFTERNOON. ALL OF THIS
WILL COME TO AN END HOWEVER...AS A SECONDARY ARCTIC COLD FRONT MOVES
IN FROM THE WEST DURING THE EVENING...BRINGING A SHARP DROP IN
TEMPERATURES. THIS FRONT WILL ALSO HELP KEEP PRECIPITATION GOING
ALONG OUR WESTERN RIDGE LINES...WITH RAIN CHANGING OVER TO SNOW IN
SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE REGION BY SUNSET.

SNOW SHOWER ACTIVITY WILL CONTINUE ALONG OUR WESTERN RIDGE LINES
THROUGH FRIDAY EVENING BEFORE TAPERING OFF AS WIND SPEEDS DIMINISH.
WINDS ARE EXPECTED TO REMAIN WEST SOUTHWESTERLY THROUGH THURSDAY
NIGHT AND FRIDAY...WHICH IS EXPECTED TO KEEP THE SNOW SHOWER
ACTIVITY CONFINED MAINLY FROM THE ALLEGHANY HIGHLANDS TO THE NORTH
CAROLINA MOUNTAINS. BECAUSE WIND FLOW IS RUNNING MORE PARALLEL TO
OUR RIDGE LINES...EXPECT THAT SNOWFALL WILL BE MORE ON THE PATCHY
SIDE...WITH ACCUMULATIONS OF UP TO AN INCH ON OUR WEST FACING SLOPES
THROUGH FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 430 AM EST TUESDAY...

THROUGH THE WEEKEND...NOTABLE MODEL DIFFERENCES EXIST. THE GFS
FAVORS DEVELOPING AND EXITING A LOW FROM THE GULF OF MEXICO AND
STRENGTHENING IT ALONG THE EAST COAST...ALL WHILE USHERING GENEROUS
MOISTURE ACROSS OUR REGION ON ITS NORTHWEST SIDE DEFORMATION ZONE
INTO EARLY MONDAY. THE ECWMF MAINTAINS A NORTHWEST FLOW  PATTERN
ACROSS THE REGION WITH THE LOW OVER SE CANADA KEEPING A VAST
CIRCULATION AROUND IT FROM THE MID-WEST TO OFF THE EAST COAST. THIS
PATTERN FAVORS QUICK MOVING DISTURBANCES WITHIN THE FLOW TO BRING
ADDITIONAL UPSLOPE SNOW SHOWERS TO MAINLY SE WV AND NEIGHBORING
SECTIONS OF SW VA. HPC IS FAVORING THIS LATTER SOLUTION...AND WILL
FOLLOW CLOSE TO ITS OUTPUT THROUGH THE WEEKEND AND INTO MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1235 PM EST TUESDAY...

LOW PRESSURE OVER LOUISIANA WILL TRACK INTO THE CENTRAL
APPALACHIANS BY WEDNESDAY AFTERNOON. A LARGE AREA OF MODERATE TO
HEAVY RAIN WILL MOVE INTO THE REGION WITH THIS SYSTEM WEDNESDAY
MORNING. UNTIL THEN EXPECT VFR CEILINGS WITH SCATTERED TO BROKEN
MID AND HIGH CLOUDS...MAINLY AOA 10KFT. CONDITIONS WILL
DETERIORATE QUICKLY ON WEDNESDAY MORNING. SREF AND 4KM NAM HAVE
RAIN REACHING BLF/BCB/DAN/LWB BEFORE NOON WEDNESDAY WITH IFR
CEILINGS AND MVFR VISIBILITY. MODERATE CONFIDENCE THAT IT WILL
TAKE UNTIL AFTER THE 18Z END OF THE TAF FORECAST FOR THE IFR
CEILINGS TO MOVE INTO ROA AND LYH.

FREEZING RAIN IS POSSIBLE AT LWB AROUND 12Z WEDNESDAY MORNING.
WARM NOSE ALOFT WILL SUPPORT FREEZING RAIN...BUT LOWER CONFIDENCE
THAT WITH SURFACE WILL AOB 32 DEGREES AND HOW LONG THEY WILL STAY
BELOW FREEZING.

BUFKIT SOUNDINGS WERE SHOWING A STRONG LOW LEVEL JET FROM THE SSE
ON WEDNESDAY BUT STRONGEST WINDS LOOK TO BE HIGHER THAN 2000FT
AGL. HAVE NOT INCLUDED LLWS IN THE TAFS AT THIS TIME. BLF WOULD BE
THE MOST LIKELY LOCATION TO HAVE STRONGER GUSTS MIX DOWN TO THE
SURFACE WEDNESDAY. THE RAIN MOVES NORTHEAST OUT OF THE AREA ON
WEDNESDAY NIGHT. CEILINGS AREA EXPECTED TO REMAIN IFR TO MVFR
THROUGH THURSDAY.

BEHIND THIS SYSTEM...THURSDAY NIGHT AND FRIDAY WILL BE WINDY AND
MUCH COLDER WITH MVFR MTN SNOW SHOWERS...AND BECOMING VFR IN THE
EAST. ANOTHER WEAK DISTURBANCE MAY AGAIN REINFORCE THE COLD AIR
SATURDAY WITH ADDED UPSLOPE SNOW SHOWERS RESULTING IN MVFR
MOUNTAINS BUT VFR ELSW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...AMS/JH
SHORT TERM...NF
LONG TERM...DS
AVIATION...KK/WP
Hazardous weather outlook, Jan 10, 10:16 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1016 AM EST TUE JAN 10 2012

NCZ001-002-018-VAZ007-009>013-015-016-WVZ042>044-111100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-
1016 AM EST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF MODERATE TO HEAVY RAIN WILL OCCUR ON WEDNESDAY WITH
TOTALS OF 1 TO 2 INCHES POSSIBLE. THIS MAY BE ENOUGH TO CAUSE
SMALL STREAM FLOODING ESPECIALLY CLOSER TO THE BLUE RIDGE.

THURSDAY NIGHT INTO EARLY FRIDAY MORNING...GUSTY CONDITIONS WILL
PREVAIL IN THE WAKE OF AN EXITING COLD FRONT. SOME HIGHER
ELEVATIONS MAY EXPERIENCE GUSTS OF 35 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-111100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1016 AM EST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-017>020-WVZ045-111100-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-GREENBRIER-
1016 AM EST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EARLY WEDNESDAY MORNING...TEMPERATURES WILL BE COLD ENOUGH FOR
POCKETS OF SLEET AND FREEZING RAIN ACROSS PORTIONS OF THE GREENBRIER
VALLEY...AND ALSO SOUTHERN SECTIONS OF THE ALLEGHANY HIGHLANDS AND
SOUTHERN SHENANDOAH VALLEY. IN ADDITION...SOME SPOTTY ICING COULD
OCCUR ALONG THE EASTERN SLOPES OF THE BLUE RIDGE AROUND DAYBREAK
ON WEDNESDAY.

THURSDAY NIGHT INTO EARLY FRIDAY MORNING...GUSTY CONDITIONS WILL
PREVAIL IN THE WAKE OF AN EXITING COLD FRONT. SOME HIGHER
ELEVATIONS MAY EXPERIENCE GUSTS OF 35 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ032-033-111100-
SURRY-WILKES-PATRICK-FRANKLIN-
1016 AM EST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF MODERATE TO HEAVY RAIN WILL OCCUR ON WEDNESDAY WITH
TOTALS OF 1 TO 2 INCHES POSSIBLE. THIS MAY BE ENOUGH TO CAUSE
SMALL STREAM FLOODING.

THURSDAY NIGHT INTO EARLY FRIDAY MORNING...GUSTY CONDITIONS WILL
PREVAIL IN THE WAKE OF AN EXITING COLD FRONT. SOME HIGHER
ELEVATIONS MAY EXPERIENCE GUSTS AROUND 35 TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-034-035-111100-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
1016 AM EST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EARLY WEDNESDAY MORNING...TEMPERATURES WILL BE COLD ENOUGH FOR THE
FORMATION OF PATCHY FREEZING RAIN MAINLY ACROSS THE HIGHER
ELEVATIONS ALONG THE EASTERN SLOPES OF THE BLUE RIDGE.

THURSDAY NIGHT INTO EARLY FRIDAY MORNING...GUSTY CONDITIONS WILL
PREVAIL IN THE WAKE OF AN EXITING COLD FRONT. SOME HIGHER
ELEVATIONS MAY EXPERIENCE GUSTS AROUND 35 TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 10:34 PM ESTDense Fog AdvisoryRNKAlleghany, Caswell, Rockingham, Stokes, Surry, Wilkes and 1 more10 hr

Nearby

Flood Watches in Virginia, 2012Flood Watches in North Carolina, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.